This was originally posted to my blog, Diabetes Odyssey.
Avastin is an injected medication administered to the eyes. Yep, they literally give you a shot in your eye(s). For me this is done every eight weeks in both eyes. The reason for this is because this drug helps to keep swelling down as well as helps to stop the growth of new blood vessels which is something bad that happens with retinopathy and macular degeneration. In Diabetic Retinopathy the tissues of the inner eye can become inflamed and swell causing further damage and threatening your vision, also tiny new blood vessels grow and cause problems as well.
I'm here to tell you that it works. Avastin has proven to help keep me out of the operating room and has helped me to keep what vision I have left. In fact, as of my appointment yesterday my vision has improved a bit, a total of 15% combined in both eyes!
I have had a total of four Avastin injections in each eye over the past year. The positive results began immediately, but I hadn't noticed much until this last month. With my last injections eight weeks ago, at that time I had been suffering from a small blind spot in the center of my left (only good) eye. About a week after the injection I noticed the blind spot was completely gone. The doctor had told me the blind spot was due to a small amount of swelling in the tissue at the center of my eye. The Avastin successfully remedied the swelling and my vision improved.
If you are thinking you might need injections in your eyes at some point, don't fear. I know it sounds completely freaky but if you have a good, gentle doctor like mine, you won't feel a thing. They fist put a ton of drops and ointments in your eye to numb and disinfect. You are left to sit with your eyes closed for a couple minutes to let the medications take full effect. Then the doctor puts even more stuff in your eye and then the injection comes which takes literally half a second and you don't feel a thing. Then they rinse your eye thoroughly and put in more antibiotic ointment and you are done.
The only discomfort I ever feel comes later when the numbing agent wears off. My eyes become dry and scratchy. I'm told this is due to the antibiotic ointment and not the Avastin. This discomfort only lasts a couple hours and isn't all that terrible.
I know these injections are outrageously expensive; another patient I spoke to says his insurance doesn't cover it at all but he relies on it to keep his vision so he pays $2, 000 out of pocket every eight weeks! I'm glad my insurance covers it.
Avastin is by no means a cure for anything. It is used as a tool to help keep the condition from progressing and doing more damage. And as I said, it does help to improve things a bit. But sadly, if you do not continue to have regular injections the problem will most likely begin to progress again.
At this point for me it's either regular injections and keeping my BG's under control, or getting full eye transplants or bionic eyes!
I'm sure there are risks involved with this medication, as with any medication or treatment, but I have not suffered any.